Related Experiment Video
Updated: Jun 12, 2026

TBase - an Integrated Electronic Health Record and Research Database for Kidney Transplant Recipients
Published on: April 13, 2021
Thrombotic thrombocytopenic purpura associated with everolimus use in a renal transplant patient
Vural Taner Yılmaz1, Hüseyin Koçak, Ali B Avcı
1Akdeniz University Hospital, Antalya, Turkey. vuraltaneryl@yahoo.com.tr
Thrombotic microangiopathy (TMA) in renal transplantation (RTX) generally develops during treatment with calcineurin inhibitors. We present a RTX case that developed TMA under everolimus treatment. A 40-year-old woman received a kidney allograft from her 77-year-old mother. She initially received tacrolimus, mycophenolate mofetil and steroids. She was discharged with a creatinine level of 2.2 mg/dl after treatment for a cellular rejection attack within the first two weeks after transplantation. Later on, tacrolimus was replaced with everolimus. One year later, she presented with fever and increased creatinine level (4 mg/dl), anemia and thrombocytopenia. Her peripheral blood smear revealed signs of microangiopathic hemolysis. Bone marrow examination revealed an increased number of megakaryocytes. We diagnosed the case as TMA and initiated plasma exchange, I.V. pulse steroid treatment and stopped everolimus. This approach improved laboratory and clinic abnormalities. The development of TMA after treatment with everolimus and the exclusion of other possible causes suggested TMA associated with proliferating signal inhibitors (PSIs) in our case.
Thrombotic microangiopathy (TMA) in renal transplantation (RTX) generally develops during treatment with calcineurin inhibitors. We present a RTX case that developed TMA under everolimus treatment. A 40-year-old woman received a kidney allograft from her 77-year-old mother. She initially received tacrolimus, mycophenolate mofetil and steroids. She was discharged with a creatinine level of 2.2 mg/dl after treatment for a cellular rejection attack within the first two weeks after transplantation. Later on, tacrolimus was replaced with everolimus. One year later, she presented with fever and increased creatinine level (4 mg/dl), anemia and thrombocytopenia. Her peripheral blood smear revealed signs of microangiopathic hemolysis. Bone marrow examination revealed an increased number of megakaryocytes. We diagnosed the case as TMA and initiated plasma exchange, I.V. pulse steroid treatment and stopped everolimus. This approach improved laboratory and clinic abnormalities. The development of TMA after treatment with everolimus and the exclusion of other possible causes suggested TMA associated with proliferating signal inhibitors (PSIs) in our case.
Related Concept Videos
Kidney Transplant II: Surgical Procedure
Kidney Transplant III: Nursing Management
Kidney Transplant I: Introduction
Extracorporeal Removal of Drugs: Continuous Renal Replacement Therapy
Renal Failure: Dose Adjustments
Reduced renal clearance and elimination rate are common outcomes of renal impairment. These alterations lead to a prolonged elimination half-life and an altered apparent volume of distribution for drugs. As a result, dosage adjustments are typically necessary to maintain optimal drug levels in the body.
However, dosage adjustments...
Acute Kidney Injury IV: Diagnostic Studies and Prevention

